PDA

View Full Version : surgery done...need help



chmesh
07-06-2011, 06:25 PM
Hi guys, I had my surgery 6/29 and I just got home today.
Wow is it rough!
I was not expecting to be so nauseas and dizzy/weak. I had such a hard time with the meds making me nauseas and throwing up. I still am feeling nauseas now! I have always had a weak stomach but did anyone else have this problem? I want to keep eating and drinking to keep up my strength but it's hard!


any suggestions
?
christina

briarrose
07-06-2011, 06:39 PM
Hi Christina,

I was also very nauseous (and vomiting) for several weeks after my surgery. I found that hard candy, popsicles, saltines, and Pepsi helped the most. They were not the healthiest choices, but I had to get the calories somehow. The pain meds could be causing your nausea. I hope you are feeling better soon! Best of luck with your recovery!

Shell

paula
07-06-2011, 08:33 PM
Hi-- have you talked to your doctor about the nausea? He or she might be able to give you something to help with it. I had surgery June 7 and June 9, and I haven't been nauseous at all. i told them before the surgery that I wanted something while I was still out to prevent nausea from the anesthesia, and then was fortunate enough that nothing made me sick after that. I didn't feel like eating a lot at the time, and still find I do best if I do regular small snacks. Looking back now, I don't remember the first 8 days or so very well at all, so at least the memory may pass for you.

titaniumed
07-06-2011, 09:13 PM
Christina

Try to eat healthy, a balanced diet is best. Sorry Shell.....Oh...boy-o-boy! (smiley face)

I was told to eat yogurt by my surgeon. Also protein is needed, sliced roast beef is an easy way to get protein.

I was making protein smoothies. They taste great, and are good for you.
Whey powder, yogurt, banana, strawberries, blueberries, raspberries, soymilk, almonds. Buy frozen, its easier. Blend. Experiment with quantities.

You could ask your doc for an antiemetic if the vomiting continues...Many of us vomit often on meds.
http://en.wikipedia.org/wiki/Antiemetic

Drinking water and walking are very important for peristalsis. You donít want to get constipated, it happens to many of us here. It happens from the meds. Try to move often.
http://en.wikipedia.org/wiki/Peristalsis

Hang in there. Your going to be fine.
Ed

kennedy
07-06-2011, 09:37 PM
christna i had nauseous for a couple weeks after surgery. my doctor procied suppitarys

leahdragonfly
07-07-2011, 08:04 AM
Hi there,

I am sorry to hear you are feeling so bad. The first two weeks are so tough. Unfortunately it sounds pretty par for the course, and you should start to improve slowly soon. You've gotten some good advice above.

I had severe nausea and vomitting in the hospital (I am very intolerant to narcotics--how lucky), and I threw up several times per day for the first 2 weeks. After two weeks things started to improve (stopped throwing up but still had nausea) but my stomach and eating were definitely not normal for at least 6-8 weeks. I had to quit taking oxycodone at the 12 day mark and switch to Tramadol because I was just so sick from the oxy. My pain was not really well controlled on tramadol but I just felt so much better to not throw up all the time. I lost 13 pounds in the first three weeks.

I think all I ate for the first two weeks was saltines, then for about 6 weeks I survived on applesauce, tomato soup, saltines and wheat thins. As Ed mentioned it is extremely important to keep your bowels moving daily at this point. Fluids and daily Miralax, plus Senokot, worked for me.

I would suggest asking for a prescription for Zofran for the nausea. It seemed to help me. Your doctor can call it in for you.

Try to take a few tiny walks each day. At this point 5-10 minutes of slow walking twice a day may be all you can manage. A little fresh air and change of scenery is always good. You might want someone to walk with you. The weakness and dizziness will improve.

Good luck! These early days are the worst, and pretty soon you will start to feel a bit better each day. Hang in there, and please let us know how you are doing.

Lorz
07-08-2011, 10:12 AM
I second the Zofran suggestion. It is an oral, dissolvable tablet, and works very well for nausea. Another med that helped me was Reglan. It helps the nausea, and also helped with gastric motility, and the bowel issues. After approx 3 weeks, my body was getting used to the percocet, and the nausea now is rare. Good Luck. I know these first weeks are hard, I am right there with you.

loves to skate
07-09-2011, 10:57 AM
Christina,
Sorry I missed this post. I'm glad your surgery is over with and you are on the healing side. I also had a lot of nausea on the meds and I know they gave me something in the hospital to combat it, but I have no recollection of what it was. I also made a trip back to the hospital two days after I was discharged because I couldn't keep any food down and Dr. Rand did a blood test and a CAT Scan to check on my gall bladder which turned out negative. I hope your problem with nausea has been resolved by now and you are feeling better.
Sally

backissues
07-09-2011, 10:45 PM
I'm glad you are "on the other side." Congratulations!!

I had problems with Oxycontin. I wasn't nauseated but didn't feel like eating and I only was drinking water to stay hydrated. In addition, I was light-headed. I was also drinking Ensure for "food" and was taking a diuretic for high blood pressure that I had always taken.

Ten days after getting home, I was dehydrated and had low sodium and low potassium numbers. I was in the hospital for 3 nights to get back on track.

In the hospital, they gave me an IV to fix the sodium and potassium problems but also gave me Gatorade and other juices and ginger ale. Try to keep your electrolytes balanced. I got off the Oxycontin and the diuretic and went home. My appetite was much better and I began drinking Gatorade and juices.

Everyone is different but do try to stay hydrated and eat protein to help you heal.

The days ahead will be better. The beginning stage is the most difficult.

Irene